In an effort to prevent acid reflux, many turn to drugs promising a reduction or prevention of it entirely, but what they don't mention in the TV advertisements is the extent of the potential side effects.
From the NYTIMES:
Long-term use of the drugs, called proton pump inhibitors, or P.P.I.’s, can make it difficult to absorb some nutrients. Ms. Rudell, 33, has been taking these medications on and off for nearly a decade. Her doctor treated her anemia with high doses of iron, and recommended she try to manage without a P.P.I., but that’s been difficult, she said. “I’m hoping I’ll get off the P.P.I. after I complete my residency training,” she said, “but that’s still several years away.”
As many as four in 10 Americans have symptoms of gastroesophageal reflux disease, or GERD, and many depend on P.P.I.’s like Prilosec, Prevacid and Nexium to reduce stomach acid. These are the third highest-selling class of drugs in the United States, after antipsychotics and statins, with more than 100 million prescriptions and $13.9 billion in sales in 2010, in addition to over-the-counter sales.
But in recent years, the Food and Drug Administration has issued numerous warnings about P.P.I.’s, saying long-term use and high doses have been associated with an increased risk of bone fractures and infection with a bacterium called Clostridium difficile that can be especially dangerous to elderly patients. In a recent paper, experts recommended that older adults use the drugs only “for the shortest duration possible.”
Studies have shown long-term P.P.I. use may reduce the absorption of important nutrients, vitamins and minerals, including magnesium, calcium and vitamin B12, and might reduce the effectiveness of other medications, with the F.D.A. warning that taking Prilosec together with the anticlotting agent clopidogrel (Plavix) can weaken the protective effect (of clopidogrel) for heart patients.
Other research has found that people taking P.P.I.’s are at increased risk of developing pneumonia; one study even linked use of the drug to weight gain.